Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 167, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Sep 8, 2008, 5:11 PM EDT for Bladen County, Columbus County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2008, 5:11 PM EDT (21:11 UTC)
- Expired
- Sep 8, 2008, 6:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Bladen County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:40 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 8, 2:40 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 240 PM EDT MON SEP 8 2008 .SYNOPSIS... A WEAK TROUGH OF LOW PRESSURE WILL REMAIN OVER THE CAROLINAS THROUGH TUESDAY. A COLD FRONT WILL MOVE INTO THE CAROLINAS ON WEDNESDAY AND REMAIN STALLED INTO FRIDAY...RESULTING IN UNSETTLED WEATHER. HIGH PRESSURE WILL BUILD INTO THE REGION ON SATURDAY AND SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 2 PM MONDAY...MAIN FORECAST DILEMMA WILL BE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS BREAKING OUT ACROSS INLAND AREAS THE NEXT COUPLE OF HOURS. THE NAM12 DID AN EXCEPTIONAL JOB MONDAY WITH THE CONVECTION AND WITH THE MODEL SHOWING ONLY ACTIVITY IN THE NC INLAND COUNTIES THIS AFTERNOON...MATCHING RADAR TO THIS POINT WILL PROBABLY LEAN HEAVILY TOWARD IT. MID LEVEL CLOUDS POSSIBLY ASSOCIATED WITH A VERY WEAK SHORTWAVE OR UPPER LEVEL JET DYNAMICS MAY PUT A DAMPER ON ADDITIONAL HEATING KEEPING THE CONVECTION IN CHECK. WILL OBVIOUSLY WAIT UNTIL THE FINAL MOMENTS BEFORE FINALIZING POPS. ONCE AGAIN ELEMENTS ARE IN PLACE FOR FOG...MOSTLY CLEAR SKIES AND LIGHT OR CALM WINDS. WILL USE AREAS IN ALL ZONES. THE STRATEGY OF GOING A DEGREE OR TWO ABOVE GUIDANCE HAS SERVED THE FORECAST WELL THE PAST FEW MORNINGS AND WILL FOLLOW SUITE FOR TUESDAY AM. BASICALLY LOWER 70S ACROSS THE BOARD. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 2 PM MONDAY...A COLD FRONT WILL SLOWLY DROP INTO THE AREA DURING WEDNESDAY...THEN LIKELY STALL JUST OFF THE COAST BY WEDNESDAY NIGHT. SURFACE BASED INSTABILITY WILL BE HIGHEST DURING TUESDAY... WITH CHANCE POPS SHRA/TSRA BY THE AFTERNOON WITH THE SEA BREEZE THE MAIN CULPRIT. MARGINAL INSTABILITY WEDNESDAY WILL BE TAPPED BY INCREASING LOW-LEVEL CONVERGENCE AS THE FRONT MOVES INTO THE AREA. OPTED TO GO WITH LIKELY POPS ALL AREAS WEDNESDAY AND LEANED TOWARD THE COOLER MAV NUMBERS BY THAT TIME GIVEN INCREASE IN CLOUD COVER. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 2 PM MONDAY...FRONT STILL STALLED TO OUR SOUTH THURS AND SOME OVERRUNNING LL FLOW STILL EXPECTED. THIS SHOULD YIELD BELOW CLIMO TEMPS AND SOLID CHC POPS. ISENTROPIC ANALYSIS INDICATES THAT UPGLIDE IS QUITE WEAK AND SHALLOW...GENERALLY ONLY OCCURRING AROUND 300K. SO WHILE THE CHANCE OF RAIN SEEM PRETTY GOOD THERE MAY NOT BE VERY MUCH QPF. INSTABILITY SEEMS MINIMAL...EVEN ABOVE SAID SFC (300K) AND SO THUNDER HAS BEEN CUT BACK TO ISOLATED. BY FRIDAY WHATEVER LITTLE IS LEFT OF THE BOUNDARY WILL LIFT TO OUR NORTH. TEMPS A LITTLE WARMER THAN THURS BUT MAYBE A FEW BELOW CLIMO ON ACCOUNT OF LINGERING CLOUD COVER (COLUMN REMAINS VERY MOIST WITH PW VALUES 2-2.25 INCHES). POPS TRENDED DOWN TO 30 PERCENT BUT MAY HAVE TO BE HIGHER AS SEABREEZE....DIFFERENTIAL HEATING BOUNDARIES MAY BOTH ADD TO SPOTTY CONVECTION. LFC MAY ALSO BE VERY NEAR MIXING H8 AS WELL SO STORMS COULD POP JUST ABOUT ANYWHERE. LOW AMPLITUDE RIDGE STARTS TO BUILD ON FRIDAY AND BERMUDA HIGH STRENGTHENS. GFS IS SHOWING SOME COASTAL TROUGHINESS BUT MAY BE AN ARTIFACT OF FEEDBACK SEEN BACK ON THURS. ECMWF IS MUCH MORE SUBTLE WITH THIS FEATURE. POPS 30-ISH AREA-WIDE BUT MAY BE ABLE TO BE REFINED SPATIALLY IN THE FUTURE. THIS RIDGE WILL BUILD/STRENGTHEN SUNDAY AND MONDAY AND A MORE BELIEVABLE-LOOKING PIEDMONT TROUGH DEVELOPS. TEMPS WILL REMAIN SLIGHTLY ON THE WARM SIDE AND SCT TO ISO CONVECTION WILL BE TOUGH TO RULE OUT. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... MIXED SIGNALS CONCERNING FOG DEVELOPMENT OVERNIGHT OR THE INTENSITY THEREOF TO BE MORE SPECIFIC. THE NUMERICAL GUIDANCE IS NOT AS BULLISH WITH ONLY MVFR VISIBILITIES ALONG THE COAST ALTHOUGH THERE WAS IFR CONDITIONS IN MYR THIS MORNING AND MOST LIKELY CRE ALTHOUGH WE DONT KNOW SINCE THE VISIBILITY IS OUT. CERTAINLY THE ATMOSPHERE HAS NOT CHANCED AND WOULD EXPECT A REPEAT PERFORMANCE TONIGHT. WILL GO WITH PREVAILING IFR IN FLO AND LBT FROM 1000 THROUGH 1300 UTC. WILL GO WITH THE LOWEST MVFR VISIBILITIES ALONG THE COAST FROM ABOUT 0600 UTC THROUGH 1300 UTC. ONCE AGAIN CONVECTION THIS AFTERNOON SHOULD NOT OBTAIN THE COVERAGE TO WARRANT A MENTION IN THE TAFS. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 2 PM MONDAY...SWELL CONTINUES TO BE THE MAIN FOCUS FOR THE COASTAL WATERS. CURRENTLY SEAS OVER SIX FEET AT 41013 WITH PERIODS OF 13 SECONDS. WAVEWATCH HURRICANE BULLETIN SHOWS A SLIGHT DOWNWARD TREND THROUGH THE MORNING HOURS AND WILL FOLLOW THIS TREND. WINDS 10 KNOTS OR LESS ACROSS THE BOARD. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 2 PM MONDAY...SWELLS WILL CONTINUE THROUGH WEDNESDAY...BUT WILL GRADUALLY SUBSIDE THROUGH THE PERIOD. OTHERWISE...SOUTHERLY FLOW ON TUESDAY WILL BECOME LIGHT BY WEDNESDAY AS A FRONTAL BOUNDARY DROPS TOWARD THE WATERS. THE FRONT SHOULD STALL JUST OFF THE COAST WEDNESDAY NIGHT RESULTING IN NORTHEASTERLY FLOW ACROSS THE WATERS. NO ADVISORIES NEEDED AT THIS TIME. LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 2 PM MONDAY...POST-FRONTAL NORTHEAST WINDS WILL LIGHTEN THURSDAY AS THE BOUNDARY WEAKENS. SEAS 2 TO 4 FT IN A SHORT PD WIND WAVE AND THE LAST VESTIGE OF SOUTHEASTERLY IKE SWELL. WINDS VEER THURS NIGHT INTO FRIDAY AS WEAKENING BOUNDARY LIFTS TO THE NORTH. FLOR WILL REMAIN LIGHT AND OUT OF THE E FOR MOST OF THE REST OF THE PD...WITH THE NORMAL SLIGHT NEARSHORE SEABREEZE INC IN SPEED OF ABOUT 5 KT. VEERING MAY CONTINUE TO FINISH THE PD AS BERMUDA HIGH STRENGTHENS. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...SRP NEAR TERM...SHK SHORT TERM...SRP LONG TERM...MBB AVIATION...SHK
Hazardous weather outlook, Sep 8, 6:02 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 602 AM EDT MON SEP 8 2008 NCZ097-100-101-SCZ034-046-091015- PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN- 602 AM EDT MON SEP 8 2008 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-SCZ017-023-024-032-033-039-091015- ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG- 602 AM EDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-091015- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 602 AM EDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. III
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:44 PM EDT | Areal Flood Warning | ILM | Bladen, Columbus, Robeson | 66 min |
| Sep 8, 6:46 PM EDT | Areal Flood Advisory | ILM | Bladen, Robeson | 68 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.